Alert archive / Colorado / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 261, NWS Denver/Boulder, CO

August 5, 2018Logan County, Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 5, 2018, 3:22 PM MDT for Logan County, Sedgwick County, Colorado. It was in force for 38 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 5, 2018, 3:22 PM MDT (21:22 UTC)
Expired
Aug 5, 2018, 4:00 PM MDT
In force
38 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Logan County, CO, Sedgwick County, CO

The radar

The Cheyenne radar (KCYS), 173 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 5, 3:27 PM MDTTSTM WND GST 62Peetz, CO
Aug 5, 3:46 PM MDTHAIL 1.251 N Peetz, CO
Aug 5, 4:07 PM MDTTSTM WND GST 684 Ne Crook, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 5, 12:06 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 9.4 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-08-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-08-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-482 J/kg
Mixed-layer LCL
2377 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

275 
WUUS55 KBOU 052122
SVRBOU
COC075-115-052200-
/O.NEW.KBOU.SV.W.0261.180805T2122Z-180805T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Denver CO
322 PM MDT SUN AUG 5 2018

The National Weather Service in Denver Colorado has issued a

* Severe Thunderstorm Warning for...
  Northeastern Logan County in northeastern Colorado...
  Western Sedgwick County in northeastern Colorado...

* Until 400 PM MDT.

* At 321 PM MDT, a severe thunderstorm was located 5 miles northwest
  of Peetz, or 12 miles southwest of Sidney, moving east at 40 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect considerable tree damage. Damage is likely to 
           mobile homes, roofs, and outbuildings. Hail damage to 
           vehicles is expected.

* Locations impacted include...
  Peetz, Sedgwick, Crook, Marks Butte and Twin Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4075 10251 4075 10259 4097 10334 4100 10332
      4100 10243
TIME...MOT...LOC 2121Z 283DEG 36KT 4103 10316 

HAIL...1.00IN
WIND...70MPH
 
$$

DANKERS
2 follow-up statements
219 
WWUS55 KBOU 052144
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
344 PM MDT SUN AUG 5 2018

COC075-115-052200-
/O.CON.KBOU.SV.W.0261.000000T0000Z-180805T2200Z/
Logan CO-Sedgwick CO-
344 PM MDT SUN AUG 5 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM MDT
FOR NORTHEASTERN LOGAN AND WESTERN SEDGWICK COUNTIES...

At 343 PM MDT, a severe thunderstorm was located 7 miles northwest of
Twin Buttes, or 11 miles southeast of Sidney, moving east at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. Hail damage to vehicles is 
         expected.

Locations impacted include...
Sedgwick, Crook, Marks Butte and Twin Buttes. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing damaging winds across northeastern Logan 
Coutny. SEEK SHELTER NOW inside a sturdy structure and stay away 
from windows.

&&

LAT...LON 4075 10251 4075 10259 4088 10305 4100 10303
      4100 10243
TIME...MOT...LOC 2143Z 283DEG 36KT 4098 10287 

HAIL...1.00IN
WIND...70MPH
 
$$

DANKERS
035 
WWUS55 KBOU 052201
SVSBOU

Severe Weather Statement
National Weather Service Denver CO
401 PM MDT SUN AUG 5 2018

COC075-115-052211-
/O.EXP.KBOU.SV.W.0261.000000T0000Z-180805T2200Z/
Logan CO-Sedgwick CO-
401 PM MDT SUN AUG 5 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LOGAN AND WESTERN
SEDGWICK COUNTIES HAS EXPIRED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been allowed to expire.  However gusty winds are still possible with
this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 500 PM MDT for
northeastern Colorado.

LAT...LON 4075 10251 4075 10259 4088 10305 4100 10303
      4100 10243
TIME...MOT...LOC 2201Z 283DEG 36KT 4094 10266 

$$

DANKERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 3:20 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 5, 3:20 PM MDT, 2 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
320 PM MDT Sun Aug 5 2018

.SHORT TERM...(This evening through Monday)
Issued at 315 PM MDT Sun Aug 5 2018

Today's convection rolling off the Front Range has been spotty up
to now. Unseasonably strong zonal mid-level flow aloft tied to an
80-90kt jet responsible for fast 30-40kt storm motions. Focus
past couple of hours has been on a long-lived supercell tracking
southeast at about 40 kts acrs south-central WY. Based on its
present trajectory, the cell, should it hold together, track acrs
nern Logan, and Sedgwick Counties between 4-5 PM MDT. Even with
weak instability due to earlier cloud cover, 50-55kts of effective
shear should be more than adequate to sustain this supercell at
least acrs northeast CO. Logan, Sedgwick and Phillips Counties
presently under a Severe T-storm Watch. Strong, potentially
damaging straight line winds and dollar size hail principle
threats. This strongly sheared environment could also support a
brief tornado or two. Elsewhere, storms not expected to be severe,
though a few may become strong enough to produce wind gusts to 45
mph and brief moderate rainfall. Cooling aloft with the passing
shortwave may also support a few storms capable of small hail
during the next few hours.

Once the shortwave trough moves east of the CWA by early this
evening, should see a noticeable west-to-east drop off in
showers/t-storms with increasing mid-level subsidence as per QG VV
fields. Then, overnight attention turns to the weak sfc cold
front straddling sern WY/swrn NE all afternoon. HiRes models show
this frontal bndry sliding south aided by rain cooled outflow from
the sern WY supercell. Could see this bndry arrive in the Denver
area anywhere from 8 PM and 11 pm. It's later tonight, however,
when post-trough subsidence will reinforce the post-frontal nely
flow that low clouds will form and spread up against the Front
Range. By dawn, could see ceilings lowering below 2000 ft agl at
many locales on the plains. By morning, stratus banked up against
the foothills may even produce some drizzle or sprinkles.

On Monday...cooler post-frontal temps and morning low cloud cover
expected on the plains. Later in the day, the passage of another
weak mid-level shortwave trough in zonal flow coupled with fairly
strong and moist upslope flow are expected to produce scattered
showers and t-storms over and along the Front Range and Palmer
Divide. See the best chance for these storms along the foothills
roughly south of I-70 and over western sections of the Palmer
Divide. Small hail, gusty winds and locally heavy rainfall all
possible. High temperatures on Monday will be several degrees
below average with upper 70s/lower 80s on the plains and mostly
70s in the High Country.

.LONG TERM...(Monday night through Sunday)
Issued at 315 PM MDT Sun Aug 5 2018

Tuesday and Wednesday, the flow aloft will remain northwesterly
with a series of embedded disturbances still brushing across the
cwa. After one system exits fm the area Monday night, another
moves into the cwa around 00z Wednesday. Good timing to help
develop afternoon and evening thunderstorms across the northeast
plains. The upper ridge amplifies but remains over the Great Basin
region on Wednesday. This will result in a continued northwest/northerly
flow aloft over the area. The models hint at another short wave
dropping across the region Wednesday. Timing differences in the
models will affect the coverage/strength of the storms in the
afternoon and evening. ECMWF brings it across in the morning while
the GFS waits until the afternoon. NAM12 forecast soundings indicate
sufficient directional shear with MU CAPEs 1315-1500 j/kg
Tuesday, with higher MU CAPEs 2500-2700 j/kg Wednesday.
Consequently, the risk of severe thunderstorms persist through
Wednesday. Precipitable water values around one inch. Highs both
days still running below normal, in the lower 80s for Denver.
Across the mountains west of the Continental Divide, the coverage
will be isolated with drier high-based storms. Thursday and
Friday, will be a little drier and warmer with the upper level
ridge expanding more to the north and east. Mid levels will be
more subsident with the flow aloft northeasterly. Coverage should
be lower with the storms possibly developing later in afternoon.
By the weekend, the ridge axis will stretch from southern CA
northeast into eastern MT and western ND. All the moisture under
the ridge is forecast to shift to the south and west away from the
cwa. This will result in hotter and drier weather for the area on
Saturday and likely for Sunday as well.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 315 PM MDT Sun Aug 5 2018

VFR ceilings expected with isolated gusty t-storms moving off the
Front Range. Could still see a brief light to moderate rain
shower and wind gusts to 40 mph should one of these storm cells
pass over an airport. Most of this storm activity will move east
of the metro area by 02Z this evening. Then late this evening,
expect a shift to northeast wind with the arrival of a cold front.
After midnight this wind will further moisten the air along the
Front Range resulting in IFR CIGs by dawn. Could see prevailing
CIGs down to 1000 ft AGL by 10z. May also see a few pockets of
fog and drizzle. Though at this time, do not believe VSBYS will
fall below 3 miles. These IFR conditions could linger in the
Denver area through 15z/Monday. Then gradual clearing only to
allow convective upslope clouds and t-storms to build over the
Front Range during the afternoon. T-storms crossing the metro
area after 20z may produce brief heavy rainfall, small hail and
wind gusts to 40 mph.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Baker
LONG TERM...Cooper
AVIATION...Baker
Hazardous weather outlook, Aug 5, 9:53 AM MDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
953 AM MDT Sun Aug 5 2018

COZ030>051-061600-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
953 AM MDT Sun Aug 5 2018

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few thunderstorms later this afternoon may turn severe, notably
those up along the Wyoming and Nebraska borders where hail up to
one inch in diameter and damaging winds to 60 mph will be
possible. Elsewhere, expect another round of isolated to scattered
showers and thunderstorms this afternoon capable of brief light
to moderate rainfall, gusty winds and possibly some small hail.
Keep in mind, all thunderstorms are capable of deadly cloud-to-
ground lightning. Most of this storm activity should move east of
the area this evening. After midnight, a moist upslope wind behind
a cold front backing up against the foothills is expected to
produce low clouds, as well as spotty fog and sprinkles to the
plains towards dawn.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few severe storms will be possible over the plains on Monday
mainly over the Palmer Divide during the afternoon and evening
hours. Elsewhere expect a chance of thunderstorms over the
mountains and in and near the foothills. The chance of
thunderstorms will continue on Tuesday but be confined to the
plains on Wednesday. Dry conditions will return for Thursday and
Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after 2 pm this afternoon, and
mainly for spotters in eastern Larimer, Weld, Morgan, Logan,
northern Washington, Sedgwick and Phillips Counties where large
hail and strong damaging winds will be possible.

Baker/Cooper

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 10:42 PM MDTSpecial Weather StatementBOUAdams48 min
Aug 5, 3:52 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Aug 5, 4:05 PM MDTSevere Thunderstorm WarningBOUPhillips, Sedgwick40 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.